Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 178, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2019, 3:44 AM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 3:44 AM CDT (08:44 UTC)
- Expired
- Aug 20, 2019, 4:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2846 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.4
The text
As transmitted.
423
WUUS53 KDMX 200844
SVRDMX
IAC027-047-161-200930-
/O.NEW.KDMX.SV.W.0178.190820T0844Z-190820T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
344 AM CDT Tue Aug 20 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Sac County in west central Iowa...
Eastern Crawford County in west central Iowa...
Northwestern Carroll County in west central Iowa...
* Until 430 AM CDT.
* At 344 AM CDT, a severe thunderstorm was located over Odebolt, or
10 miles east of Ida Grove, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Denison, Sac City, Lake View, Odebolt, Black Hawk Lake, Schleswig,
Wall Lake, Schaller, Early, Arcadia, Breda, Vail, Auburn, Westside,
Kiron, Deloit, Sac City Municipal Airport, Blackhawk Lake State
Park and Wall Lake Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4221 9532 4247 9532 4248 9539 4249 9539
4256 9526 4237 9486 4221 9486 4221 9484
4192 9526 4221 9554
TIME...MOT...LOC 0844Z 309DEG 25KT 4228 9528
HAIL...1.00IN
WIND...60MPH
$$
Small2 follow-up statements
668
WWUS53 KDMX 200904
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
404 AM CDT Tue Aug 20 2019
IAC027-047-161-200930-
/O.CON.KDMX.SV.W.0178.000000T0000Z-190820T0930Z/
Sac IA-Crawford IA-Carroll IA-
404 AM CDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN SAC...NORTHEASTERN CRAWFORD AND NORTHWESTERN CARROLL
COUNTIES...
At 404 AM CDT, a severe thunderstorm was located 9 miles south of
Black Hawk Lake, or 12 miles northwest of Carroll, moving southeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sac City, Lake View, Black Hawk Lake, Wall Lake, Arcadia, Breda,
Vail, Auburn, Westside, Wall Lake Municipal Airport, Sac City
Municipal Airport and Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4221 9532 4235 9518 4246 9506 4237 9486
4221 9486 4221 9484 4196 9520
TIME...MOT...LOC 0904Z 306DEG 32KT 4216 9506
HAIL...1.00IN
WIND...60MPH
$$
Small949
WWUS53 KDMX 200927 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
427 AM CDT Tue Aug 20 2019
IAC027-047-161-200936-
/O.EXP.KDMX.SV.W.0178.000000T0000Z-190820T0930Z/
Sac IA-Crawford IA-Carroll IA-
427 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAC...
NORTHEASTERN CRAWFORD AND NORTHWESTERN CARROLL COUNTIES WILL EXPIRE
AT 430 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
other portions of Carroll, Calhoun and Greene Counties until 500 am.
LAT...LON 4221 9532 4235 9518 4246 9506 4237 9486
4221 9486 4221 9484 4196 9520
TIME...MOT...LOC 0926Z 309DEG 25KT 4207 9492
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:51 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 19, 11:51 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1151 PM CDT Mon Aug 19 2019 .UPDATE... Issued at 942 PM CDT Mon Aug 19 2019 The active night still appears to be on target with little change from previous thinking. 4-5K j/kg MUCAPEs are present along the NE/IA border in the projected genesis area with 40-45kts of effective shear. The only concern may be slightly delayed timing and onset. 00z soundings and the latest model guidance do not depict the strongest low level jet with RAP 305K inflow into the base of the effective layer only 20kts or so. Nevertheless, once it goes it may go quickly with fresh 00z CAMs all still depicting a significant wind producing MCS NW-SE starting 06-09z and not exiting southeast sections until 12z or so. If this caliber of MCS develops as expected, it will be somewhat rare in magnitude reflecting the infrequency of overnight Enhanced Risks in IA. Possibly reminiscent of significant wind events in 2008 or 2010. && .DISCUSSION.../Tonight through Monday/ Issued at 309 PM CDT Mon Aug 19 2019 High pressure remains ridged into central Iowa this afternoon with return flow beginning to develop into far western Iowa and into Nebraska and Kansas. The return flow will increase this evening as the High departs to the east. The low level jet will form and increase to 35-40kts between 03-06z and will bring a strong push of theta-e advection into central Iowa. This combined with steepening mid-level lapse rates will lead to moderate to highly unstable environment with MUCAPEs exceeded 3500 J/kg. Expect thunderstorms to develop across portions of northwest to west central Iowa around midnight then roll southeast down the instability gradient. Severe weather and heavy rain fall will both be concerns with this activity overnight. Initial storms will be elevated with a few supercells capable of large hail possible. The initial cells should congeal into an MCS and propagate southeast with an attendant damaging wind threat into central and southeast Iowa. In addition, an isolated tornado or two may be possible given the amount of low level SRH if the 0-3 km shear vector can orient correct in time. This would be contingent on potential for increased mixing ahead of the line can help erode the low level inversion and allow for low level vortex stretching. A few areas of wind driven hail may occur given the maintaining instability and potential for cold pool development. The potential for heavy rainfall is increasing as the increasing instability within a moisture rich atmosphere with good warm cloud depths near 15 kft aiding in the efficient rain process. A rainfall band of 2 to 4 inches is possible and cannot discount a heavier localized band in excess of 5 inches. The intense rainfall amounts will cause significant ponding in urban areas. If a 5 inch band does develop, the threat may translate to a flash flooding threat given the rates and amounts. Warm advection following the the morning MCS will create a significant elevated mixed layer that will lead to a significant cap across the state. Convective debris looks like it will eventually clear out over parts of the state. The biggest challenge will be how much of the state will recover from the morning outflow. Have the warmest temperatures over central and western Iowa with high temperatures approaching 90 degrees and heat index values in the 100 to 105 degree range. Not anticipating any heat headlines at this point especially considering uncertainties given the recovering. Have lowered chances for thunderstorms Tuesday afternoon and evening. A greater threat for storms will late Tuesday night into Wednesday morning over as storms move east out of Nebraska. Little change to the remainder of the forecast with cooler temperatures Thursday through Saturday then a transition to more westerly flow by Sunday into early next week. This will lead to seasonal temperatures and a few more chances for precipitation. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1151 PM CDT Mon Aug 19 2019 The scenario is essentially unchanged since 00z. Isolated storms should affect KMCW shortly and there is at least medium confidence that a significant thunderstorm complex will develop into portions of central IA during the early morning hours. Have VFR either TSRA or VCTS mention for now depending on confidence, but there will likely be a period of lower conditions for at least one of the TAF sites overnight. No mention until timing and location confidence increases however. Some lingering stratus is possible after the precip, but confidence is medium to high that VFR conditions will return by Tue afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...Small DISCUSSION...Donavon AVIATION...Small
Hazardous weather outlook, Aug 20, 3:21 AM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 321 AM CDT Tue Aug 20 2019 IAZ004>006-015>017-023>027-033>038-044>050-057>062-070>075- 081>086-092>097-210830- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 321 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast to continue overnight through Tuesday Morning. Large hail, damaging winds, and an isolated tornado is possible. Rain showers may linger into the late morning hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is forecast at this time. .SPOTTER INFORMATION STATEMENT... Hail and wind damage reports would be greatly appreciated. IAZ007-028-039-210830- Worth-Bremer-Black Hawk- 321 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast late this morning. Storms will be capable of producing hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is forecast at this time. .SPOTTER INFORMATION STATEMENT... Hail and wind damage reports would be greatly appreciated.
In the hours before
Special weather statement, Aug 20, 2:11 AM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Des Moines IA 211 AM CDT Tue Aug 20 2019 IAZ004>006-015>017-023>027-033>037-044>047-057-200815- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Audubon- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Audubon, and Exira 211 AM CDT Tue Aug 20 2019 ...Thunderstorms Beginning to Intensify Early this Morning... Thunderstorms are expanding in strength and coverage early this morning across western and northern Iowa and this trend will likely continue over the next few hours. Several storms will likely produce dime to nickel sized hail with larger more severe hail up to one to two inches or more possible later this morning. Damaging winds may occur as well. A Severe Thunderstorm Watch remains in effect until 7am. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:35 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Wright | 40 min |
| Aug 20, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 52 min |
| Aug 20, 2:49 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 41 min |
| Aug 20, 3:10 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 35 min |
| Aug 20, 3:48 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 42 min |
| Aug 20, 4:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 50 min |
| Aug 20, 4:20 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin | 40 min |
| Aug 20, 4:33 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 42 min |
| Aug 20, 4:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Greene, Guthrie, Madison | 40 min |
| Aug 20, 5:02 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Grundy, Hamilton, Hardin | 43 min |
| Aug 20, 5:06 AM CDT | Flash Flood Warning | DMX | Hamilton, Humboldt, Webster, Wright | 5 hr |
| Aug 20, 5:29 AM CDT | Tornado Warning | DMX | Madison, Warren | 31 min |
| Aug 20, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 33 min |
| Aug 20, 5:38 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 28 min |
| Aug 20, 5:48 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 15 min |
| Aug 20, 5:55 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more | 65 min |
| Aug 20, 5:59 AM CDT | Tornado Warning | DMX | Lucas, Marion, Warren | 16 min |
| Aug 20, 6:34 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.